My mother-in-law is 5 days post-op after a partial colectomy. Clear liquids were introduced on 3rd day post-op. She has been experiencing nausea and vomiting since then. The doctors are contemplating parenteral nutrition via PEG tube. Should the family be concerned, or is this a common complication?
Your mother-in-law may be experiencing an ileus which, simply described, is a reluctance by the intestines to re-start following their manipulation during surgery.
Ask the surgeon about this - I believe that there may be drugs that can be administered if the condition continues. Otherwise the medical team may be able to insert a nasal-gastric tube via which stomach juices (bile??) can be extracted so as to reduce the cause of the nausea until the intestines "restart".
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.